MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0820
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock and the reported complaint was confirmed.The probable cause of the failure was likely due to resistance encountered during advancement.Forceful advancement against resistance likely contributed to the kink and fracture observed near the pusher assembly mid-joint.Further evaluation revealed that the embolization coil was detached from the pusher assembly inside the introducer sheath.This damage was incidental to the reported complaint and likely occurred due to the pusher assembly fracture.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock and the reported complaint was confirmed.The probable cause of the failure was likely due to resistance encountered during advancement.Forceful advancement against resistance likely contributed to the kink observed near the pusher assembly mid-joint.During functional testing, resistance was encountered while attempting to advance the pusher assembly mid-joint through the introducer sheath friction lock, and the pusher assembly could not be advanced at all.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 3005168196-2021-02326.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior inferior cerebellar artery using penumbra smart coils (smart coils).During the procedure, the smart coils would not advance from the starting positions of the introducer sheaths.Therefore, the smart coils were removed.The procedure was completed using non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Correction: please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 1.Section g.Box 4.Date received by manufacturer additional information: please note that the following code was inadvertently missed on the initial mfr report and is being included on this follow-up #01 mfr report: 1.Section h.Box 6.Result code 5: 3243 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12661627
Report Number3005168196-2021-02325
Device Sequence Number4212150
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/03/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2025
Device Model Number400SMTSFT0820
Device Catalogue Number400SMTSFT0820
Device Lot NumberF98405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2021
Supplement Date Received by Manufacturer10/13/2021
Initial Report FDA Received Date10/19/2021
Supplement Report FDA Received Date05/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005